Sorry to hear about your brother's problems.
When patients suffer a stroke, there are always two issues. The first is treating the stroke which depends on it's presentation. If caught in the initial hours, and if conditions are right, patients sometimes receive medication to help disolve a clot which can sometimes curtail the course of the stroke. If it is felt that the stroke was embolic, anticoagulant therapy is often used, either after the above treatment, or as the sole treatment. Other than that, supporting the patient's breathing, blood pressure and other body functions is the key. Nutritional support if also vital.
The second issue is to determine the cause of the stroke. If embolic, common sources are the carotid artery, the heart and/or its valves, the aortic arch, and cardiac arrythmias. Most venous clots travel to the lungs, but in rare cases, a clot in the venous system can cross the heart in a genetic opening called the foramen ovale, and travel to the brain. Of embolic strokes, there are blood clots and atheromatous plaques that can break off and travel. Anticoagulation does not disolve clots, but prevents further clot formation. Other causes of strokes include episodes of very low or very high blood pressure, cardiac arrhythmias, extreme vasoconstriction (narrowing) of arteries that feed the brain as weell as extreme vasodilatation (widening of these vessels).
If a cause can be determined and the patient's condition allows, efforts are then directed at correcting the cause.
In your brother's situation, the doctors may have been able to determine the cause. I assume his health otherwise was good, with no underlying disease of diabetes, heart disease, high blood pressure, vascular disease. This would rule out the usual causes of strokes we see in older people. Because he was using "dirty needles", and because you never know what the meth was "cut" with, you really have no idea what effect this will have on a person. In addition to all of the above possible causes, the meth itself, or the substance it was mixed with, or any of the contaminants, could have an effect on the brain itself, resulting in a stroke. An overdose is another possibility. Cardiac arrythmias, fluctuations in blood pressure, changes in the caliber of brain vessels, all could combine and result in a catastophic event.
It sounds as though he is making progress. If he is a young, otherwise healthy person, he has a much greater chance of improving. Also, having a supportive family can only help his situation. I hope he continues to improve and hopefully, make a full recovery.
Martin Cane, M.D.